New York, 2005

Flood in New York, March 28 to 29, 2005

March 28 to 29, 2005 · NWS BGM · 1 event in 1 county or zone

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th. Water equivalent of the snowmelt was a few more inches. The Beaver Kill at Cooks Falls went above its flood stage of 10 feet the evening of the 28th. The river crested at 10.42 feet at 5:15 AM on the 29th, before falling back below flood stage late morning on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 28, 6:42 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 28, 6:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT - WEDNESDAY)...
UPDATE FOR TONGIGHT...LOOKS LIKE MID-LVL DRY SLOT HAS WORKED
NORTHWARD INTO SE SECTIONS OF CWA...AND GENERATED INCREASED
INSTABILITY...AS VERY HEAVY RAIN IS OCCURRING IN THIS AREA.  MODELS
INCICATING DEFORMATION ZONE SHOULD STAY IN THIS VICINITY PAST
THROUGH THIS EVENING AT LEAST.  TO THE NW...FORCING IS WEAK...AND
MID-LVL FLOW HAS SWITCHED TO THE N...THEREFORE EXPECT LITTLE MORE
THAN SCT SHRA FOR THE REMAINDER OF TONIGHT.  HAVE ADJUSTED
GRIDS/ZONES TO REFLECT THIS. -CEMPA

TUESDAY...WEAK RIDGING AND DRYING ALOFT SHOULD COMBINE TO MIX OUT
SOME OF THE LL MOSITURE DURING THE AFTERNOON.  WILL ALSO LINGER CHC
POPS IN FAR ERN ZONES FOR A FEW HOURS IN THE MORNING.

TUE NIGHT...BUFKIT ETA PROFILES STILL INDICATING DRY AIR ABOVE LL
MOISTURE...ALTHOUGH THERE COULD BE SOME LOW CLOUDS...THINKING THAT
PATCHY FOG IS A BETTER BET AS RIDGE AXIS MOVES OVERHEAD.

WED...RIDGING SLIDES TO THE EAST...AND FLOW TURNS MORE
SOUTHERLY...AS SOME MID-UPPER LVL WAA BEGINS.  EXPECT AN INCREASE IN
CI...WITH THE POSSIBILITY OF A MID LVL DECK BY DAYS END.  -CEMPA

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD.  -JVA

&&

.AVIATION(28/18Z - 29/18Z)...
IFR/LIFR CONDITIONS DUE TO RAIN/FOG WILL CONTINUE UNTIL 06Z-10Z,
WHEN WINDS SHIFT TO THE NORTH AND CONDITIONS IMPROVE TO MVFR.  -JVA

&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING IS ANTICIPATED ON THE NORTH BRANCH OF THE
SUSQUEHANNA RIVER FROM WAVERLY NORTH AND EAST. 1-2 INCHES OF RAIN
HAS FALLEN IN THIS AREA SINCE LAST NIGHT WITH MOST OF THE RAINFALL
OCCURRING BETWEEN 12Z AND 18Z. 1/2 TO 3/4 BANKFUL IS ANTICIPATED ON
THE CHEMUNG...UPPER DELAWARE AND ALONG THE CREEKS OF THE FINGER
LAKES AS BETWEEN 1/2 AND 3/4 INCHES OF RAIN HAS FALLEN. THE NEXT
BATCH OF RAIN WAS LIFTING NORTH THRU EASTERN PA W/ ANTHR 3/4 INCH TO
ONE INCH OF RAIN EXPECTED IN NE PA AND THE CATSKILLS. SNOWMELT IS
PRESUMABLY SLOW GIVEN THE TEMPERATURES IN THE 30S. SMALL STREAMS
REMAIN AT RISK FOR FLOODING MAINLY FROM SYR-ELM AND IPT AND POINTS
EAST AND SOUTH.  -NICOSIA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE 5 PM NYZ009-036-037-044>066-
      055>057-062.
.PA...FLOOD WATCH THROUGH TUE 5 PM ALL NE PA.

&&
Hazardous weather outlook, Mar 28, 3:46 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EST MON MAR 28 2005

NYZ046-057-062-PAZ040-048-072-290845-
DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA-
SULLIVAN NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE
BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN
UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32
DEGREES ENDING THE FREEZING RAIN THREAT.

RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-290845-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
March 28, 7:00 PM EST to March 29, 10:36 AM EST
Where
Delaware forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.900, -74.417

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444064.